Nebraska, 2015

Hail in Nebraska, May 15, 2015

May 15, 2015 · NWS LBF · 3 events in 1 county or zone

Isolated thunderstorms developed across Lincoln County to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across Lincoln County to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 2:28 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 15, 2:28 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 AM CDT FRI MAY 15 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 323 AM CDT FRI MAY 15 2015

TODAY AND TONIGHT... A WEAK COLD FRONT HAS DROPPED SOUTH TO JUST
NORTH OF INTERSTATE 80 PER SFC OBS AND RTMA ANALYSIS. EAST WINDS ARE
UNDERWAY IN THE PLATTE VALLEY. STRATUS NORTH OF THE FRONT ACROSS NRN
NEB COULD SPREAD SOUTH TO NEAR THEDFORD AND PERHAPS AS FAR SOUTH AS
BROKEN BOW BY MORNING. THE THUNDERSTORMS UNDERWAY ACROSS SWRN NEB
THIS MORNING SHOULD MOVE UP AND OVER THE FRONT PRODUCING RAIN COOLED
AIR WHICH WOULD KEEP THE FRONT IN OR NEAR THE PLATTE VALLEY UNTIL
AFTERNOON. THIS AFTERNOON...FRONT COULD BEGIN TO MOVE NORTH SLOWLY.
THE MODEL CONSENSUS SHOWS THE FRONT LIFTING RAPIDLY NORTH TONIGHT.

THE BEST GUESS ON THE SEVERE WEATHER IS A BIT OPTIMISTIC. STRONG
WINDS ALOFT...40 TO 50 KT AT 500 MB AND 60 KT AT 300 MB SHOULD MOVE
INTO SWRN NEB AROUND 18Z AND FIRE CONVECTION ON A WARM FRONT DRAPED
ACROSS THE SRN SANDHILLS BY 21Z...PERHAPS ALIGNED E-SE TOWARD
LEXINGTON. THE RAP SHOWS LARGE SCALE LIFT AT THE SAME TIME EMANATING
FROM A LONG WAVE TROF OVER THE SWRN U.S.

TORNADO PARAMETERS LOOK REASONABLY GOOD WITH NICELY CURVED
HODOGRAPHS NEAR THE FRONT FOR SEVERAL HOURS DURING THE AFTN. THIS
PRODUCES 0-3KM HELICITY OVER 400 M2/S2 AND WHEN COMBINED WITH THE
INSTABILITY THE ENERGY HELICITY INDEX IS OVER 4 ALONG THE FRONT.
THUS A TORNADO OR TWO COULD FORM. WINDS ALOFT ARE A BIT LINEAR AND
CONRAD CONTINUES TO SUGGEST SPLITTING DOMINANT RIGHT MOVING
SUPERCELLS.

NOTE THE RAP...THE FAVORED MODEL...MOVES THE FRONT VERY LITTLE TODAY
WHICH COULD ALLOW FOR SEVERE STORMS TO RIDE UP AND OVER THE FRONT
AND BECOME MORE OF A HAIL THREAT.

SPC SUGGESTED STORM ACTIVITY WOULD WEAKEN THIS EVENING AND IT IS
POSSIBLE THE LARGE SCALE LIFT AND UPPER LEVEL SUPPORT COULD DO THE
SAME CARRYING THE BULK OF THE STORM ACTION INTO NRN NEB BY 00Z AS
SUGGESTED BY THE MODEL CONSENSUS.

THE FORECAST USES A BLEND OF THE RAP...NAM...GEMREG...ARW AND NMM.
THE OTHER MODELS WERE TOO COARSE RESOLUTION TO CAPTURE THE SPIRIT OF
THE EVENT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 323 AM CDT FRI MAY 15 2015

DETERMINISTIC MODELS AND ENSEMBLE MEANS CONTINUE TO ADVERTISE A
PERSISTENT UPPER LEVEL SYNOPTIC PATTERN THROUGH THE MIDDLE OF NEXT
WEEK. BLOCKY SETUP ALONG THE WEST COAST INTO THE CENTRAL ROCKIES
WITH A HIGH AMPLITUDE RIDGE OVER WESTERN CANADA OVER THE TOP OF A
BROAD TROUGH EXTENDING SOUTHWARD TOWARD THE BAJA OF CALIFORNIA.
RIDGE TO THE EAST WILL BEGIN TO FLATTEN INTO EARLY NEXT WEEK AS A
LOW BUILDS INTO SOUTHEAST CANADA. THE MEAN UPPER LEVEL FLOW OVER THE
CENTRAL PLAINS REMAINS OUT OF THE SOUTHWEST THROUGH THE LONG RANGE
PERIOD AND IN THE CROSSHAIRS OF SEVERAL SHORTWAVE PERTURBATIONS
ASSOCIATED WITH THE WESTERN CONUS TROUGH.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE AGAIN ON SATURDAY AS
STRONG PV MAX AND UPPER LEVEL JET STREAK EJECT NORTHEAST OUT OF THE
FOUR CORNERS REGION. LEE SIDE LOW AND ASSOCIATED PACIFIC FRONT MAKE
LITTLE EASTWARD PROGRESSION TOWARD THE EASTERN NEBRASKA PANHANDLE BY
THE BEGINNING OF THE PERIOD. SCATTERED ELEVATED STORMS LEFTOVER FROM
FRIDAY NIGHT SHOULD BE PUSHING NORTH AND EAST OF THE CWA DURING THE
MORNING HOURS...AIDED BY A VEERING LLJ. CONVECTIVE INITIATION IS
LIKELY ONCE AGAIN BY MID AFTERNOON IN AN INCREASINGLY UNSTABLE WARM
SECTOR EAST OF THE PACIFIC FRONT. MODELS ARE STRUGGLING WITH THEIR
HANDLING OF WARM SECTOR RECOVERY...AND ANY CLOUD COVER WILL HAVE A
SIGNIFICANT IMPACT ON THE DEGREE OF DESTABILIZATION. HOWEVER SEVERE
STORMS WILL STILL BE POSSIBLE GIVEN THE STRONG FORCING FOR ASCENT
AND FAVORABLE DEEP LAYER SHEAR. WIND PROFILES CONTINUE TO LOOK
FAIRLY UNIDIRECTIONAL THROUGH A DEEP LAYER SATURDAY...FAVORING
UPSCALE GROWTH AS THE THUNDERSTORM ACTIVITY EVOLVES THROUGH THE
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS WILL BE THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO NEED TO BE CLOSELY
WATCHED AS SOME AREAS MAY EXPERIENCE SEVERAL ROUNDS/TRAINING
THUNDERSTORMS.

SHOWER AND THUNDERSTORM CHANCES CONTINUE SUNDAY ACROSS THE NORTHERN
TIER OF THE CWA. LOW LEVEL MOISTURE WRAPS AROUND THE BACKSIDE OF THE
SFC LOW NOW OVER THE DAKOTAS AND BACK INTO NEBRASKA...UNDERNEATH
ANOMALOUSLY COLD AIR ALOFT ASSOCIATED WITH THE PASSING OF THE
UPPER LEVEL LOW. A TRANSITORY RIDGE MOVES OVER THE CENTRAL PLAINS
EARLY IN THE WEEK BRINGING A TEMPORARY PERIOD OF DRIER CONDITIONS.
THE MIDDLE OF THE WEEK LOOKS COOL AND WET AS ANOTHER UPPER LEVEL
SHORTWAVE TROUGH PIVOTS NORTHEAST THROUGH THE EASTERN ROCKIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 645 PM CDT THU MAY 14 2015

MAIN FCST CHALLENGE IS TIMING OF TSRA FOR THE KLBF TAF AND
SOUTHERN PORTION OF THE AREA...AND POTENTIAL FOR STRATUS AND BR
FOR THE KVTN TAF SITE OVERNIGHT. FIRST FOR TSRA...ISOLD TSRA HAS
DEVELOPED IN EXTREME SW NEB BUT BELIEVE MORE DEVELOPMENT WILL BE
COMING AS LLJ DEVELOPS IN WRN KS INTO SW NEB TWD MIDNIGHT.
ISENTROIC LIFT IN CONCERT WITH INCREASING ELEVATED INSTABILITY AS
A RESULT OF THE LLJ WILL RESULT IN SCT TSRA DEVELOPMENT AND HAVE
INCLUDED IN KLBF TAF AFTER 06Z. THESE SHOULD MOVE NWD THROUGH THE
NIGHT THOUGH COVERAGE IS A BIT IN QUESTION AS LATEST FEW HRRR RUNS
HAVE SHOWN LIMITED COVERAGE IN SWRN NEB TONIGHT.

NEXT WILL BE POTENTIAL FOR BR/STRATUS OVERNIGHT FURTHER N. STRATUS
CURRENTLY JUST NORTH OF THE NEB/SD BORDER DOES HAVE SWD MOVEMENT
THOUGH ERRODING ON THE WEST SIDE AS INCREASING WRLY MID LEVEL FLOW
CONTINUES. HOWEVER...BELIEVE AFTER SUNSET SHOULD SEE MORE SWD
PROGRESSION AS RAP/NAM SUGGEST AND WOULD BE EXPECTED NORTH OF
DEVELOPING WARM FRONT. HAVE INCLUDED BR IN THE KVTN TAF OVERNIGHT
THOUGH DID NOT TAKE VSBY TO IFR OR BELOW YET. GFS-LAMP ALSO
SUGGEST S THIS SCENARIO...AND THIS IS A BIT OF A CHANGE SINCE THE
LAST TAF FOR KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CDC
LONG TERM...MARTIN
AVIATION...JWS
Hazardous weather outlook, May 15, 3:54 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 AM CDT FRI MAY 15 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-161000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
454 AM CDT FRI MAY 15 2015 /354 AM MDT FRI MAY 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. SOME STORMS
COULD BE STRONG PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL.

SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND THIS EVENING. THE
AREA OF CONCERN COVERS WESTERN AND NORTH CENTRAL NEBRASKA AND THE
RISK IS LARGE HAIL...WIND DAMAGE AND ISOLATED TORNADOES.

THE FOCUS FOR TORNADO DEVELOPMENT WILL BE A WARM FRONT EXPECTED TO
BE LOCATED ALONG OR NORTH OF INTERSTATE 80. THE FRONT MAY BE
LOCATED ACROSS THE SANDHILLS LATE THIS AFTERNOON OR THIS EVENING
ALSO. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE POSSIBLE WITH ANY
STORMS WHICH BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING IS EXPECTED ALONG THE SOUTH PLATTE RIVER THIS WEEKEND.
REFER TO THE LATEST FORECASTS AND STATEMENTS FOR DETAILS.

SEVERE WEATHER IS EXPECTED SATURDAY WITH THE BEST CHANCE EAST OF
HIGHWAY 83 AND SOUTH OF HIGHWAY 91. THE MAIN CONCERN IS LARGE HAIL
AND WIND DAMAGE. HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN SATURDAY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, May 15, 2:52 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 AM CDT FRI MAY 15 2015

NEZ057-058-150930-
KEITH NE-PERKINS NE-
252 AM MDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND SOUTHERN
KEITH COUNTIES UNTIL 330 AM MDT...

AT 249 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADRID...OR 7 MILES EAST OF GRANT...MOVING
NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN PERKINS AND SOUTHERN KEITH COUNTIES.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 63 AND 64.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, May 15, 3:31 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 AM CDT FRI MAY 15 2015

NEZ057-059-151015-
KEITH NE-LINCOLN NE-
431 AM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND SOUTHEASTERN
KEITH COUNTIES UNTIL 515 AM CDT/415 AM MDT/...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SUTHERLAND RESERVOIR STATE
RECREATION AREA...OR 25 MILES WEST OF NORTH PLATTE...MOVING NORTH AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUTHERLAND RESERVOIR STATE RECREATION AREA...
  SARBEN...
  SUTHERLAND...
  O'FALLONS...
  COKER...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 150 AND 160.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, May 15, 4:15 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 AM CDT FRI MAY 15 2015

NEZ036-038-059-151100-
CUSTER NE-LINCOLN NE-MCPHERSON NE-
515 AM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCPHERSON...NORTHERN
LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 600 AM CDT...

AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
SUTHERLAND TO 9 MILES SOUTHWEST OF GOTHENBURG...AND MOVING NORTH AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. HEAVIEST
RAINFALL...1 INCH IN AN HOUR IS EXPECTED NEAR MAXWELL...BRADY AND
ACROSS LINCOLN COUNTY NORTH AND WEST OF NORTH PLATTE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH PLATTE...
  MAXWELL...
  BRADY...
  BECK...
  KEITH...
  VROMAN...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 166 AND 208.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 76 AND 98.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 19.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
May 15, 4:25 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.770

Hail, Lincoln

When
May 15, 4:31 AM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Hail, Lincoln

When
May 15, 4:39 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569774, 569775, 569776.